HSR&D Citation Abstract
Search | Search by Center | Search by Source | Keywords in Title
Linsky A, Stolzmann K, Simon SR, Cabral H, Rosen AK. Patient Possession of Excess Medication Supply in the VA: A Retrospective Database Study. Medical care. 2019 Nov 1; 57(11):898-904.
Medication overlap leading to medication excess is a form of therapeutic duplication, itself a type of potentially inappropriate prescribing.
To determine the prevalence of potential medication excess in the Veterans Health Administration (VHA) and identify associated medication-level, patient-level, and system-level factors.
A retrospective database study.
All veterans who received = 1 prescription dispensed by a VHA pharmacy in fiscal year 2014.
The primary outcome of "medication excess" was defined for each patient as the number of excess days' worth of medications for all overlap episodes (concurrently dispensed medications with the same name for > 10?d). Predictors included medication-level, patient-level, and system-level factors. Multivariable negative binomial regression analyses estimated the rate ratio of each predictor with medication excess.
Among 4,687,453 veterans, 64% had = 1 medication overlap episodes. Patients were prescribed a median of 7 [interquartile range (IQR), 3-12] unique medications, had a median of 2 (IQR, 0-5) overlap episodes, and a median of 27 (IQR, 0-96) days of medication excess. In adjusted regression models, factors associated with greater risk of medication excess included having more comorbidities, multiple prescribers, a combination of filling locations (consolidated mail-order pharmacy vs. local pharmacy), and multiple prescription durations ( = 90?d vs. less).
Medication excess was high among VHA users, with nearly two-thirds of patients experiencing at least 1 duplicative medication. As systems such as mail-order pharmacies and 90-day supply are increasingly implemented to reduce costs and improve medication adherence, it is important to recognize the potential for systems-level inefficiencies and potentially inappropriate prescribing.